I am very keen on studying routines of famous successful and happy people and trying to emulate them. It’s so often that I start off the day with great intentions but end the day with the awful realization that I let another day go by without being productive. Just wasting away again.
I like the idea of a structure and repetition so that the good habits become second nature and it’s no longer about fighting with will power. For instance I don’t think twice about making the bed or applying moisturizer. These things are on auto mode. If only I could say the same for exercise to increase my stamina and writing for purposes of publication.
Lately I have been observing one of my relatives who is a mum and she has a schedule down pat for her babies including feeding time, nap time and play time. While the babies have their nap she can then catch up on essentials like having a shower or paying the bills. She doesn’t have the luxury of time but I admire her efficiency and productiveness. She makes everything go like clockwork. I feel ashamed that I have all these hours but in comparison I am wasting my time away.
Here are some routines I would like to adapt from one of my favourite websites called Daily Routines:
Simone De Beauvoir
Wakes up: before 10am
Works 7 hours: 10am – 1pm (3 hours) & 5pm – 9pm (4 hours)
Wakes up: 7.30am
Works 5.5 hours: 8am – 11am (3 hours), 3.30pm – 5pm (1.5 hours) & before bed (1 hour)
Wakes up: 7am
Works 4 hours: 8-9.30am (1.5 hours) 10.30am – Noon (1.5 hours), 4.30-5.30pm (1 hour)
Wakes up: 6.45am
Works 10 hours: 9am – 10pm (with a break for dinner with family)
Works on writing 4 hours: 10am-Noon (2 hours), 4-6pm (2 hours)
Wakes up: 4am
Works 5-6 hours: 4am – 10/11am (5-6 hours)
Wakes up: 5.30am
Works on writing: 5.30-8am (2.5 hours)
All these routines make me think that the 10-12 hours workdays that most Singaporeans have to undertake is just crazy and no wonder we are all breaking down from unhealthy stress. And I have to add that no one is able to work at a continuous pace without a break. Breaks are good and in the old days there used to be such a thing as tea breaks during work. These days this is probably seen as frivolous when it’s such an essential thing, as we are humans not robots.
And here are their exercise routines and they all seem to get at least 45 minutes a day of moving their bodies in some way or other.
Charles Darwin: Noon – 12.45 (walk) & 4-4.30pm (walk)
Barack Obama: 6.45am (gym)
Charles Darwin: 7am – 7.45am (walk)
Haruki Murakami: 11am (runs or swims)
Kurt Vonnegut: 10am – 11.45am (walk & swim) all the time (push ups and sit ups)
Would love if you could share your routine with me.
my dissertation is on charles darwin. I’m so glad you mentioned him. He was a maniac. ALthough he only worked 4 hours a day, he wrote 11 books, countless articles and pamphlets, and so many many letters that people have been documenting the letters since 1986 and still not completed!
And his walks are legendary. Down the trail that he built with his dog by his side. Very cool guy!
Wow it’s amazing how much he achieved in that 4 hour day. Now that’s what I call productive and fruitful…something I aim for.
Ok, this is my routine on MWF. wakes at 8, gym from 9-11am. Lunch at 12noon. work from 1pm-6pm. dinner. then from 7pm-10pm. Sleep.
Tue, Thu-work in the day, food tasting at night.
Weekends are free and easy.
Thank you so much for sharing. I admire your discipline – especially the exercise part and the sleeping on time.